Background. Nodular lymphoid hyperplasia (NLH) is a rare benign disease that is classified as a reactive pulmonary lymphoproliferative disorder. Due to a lack of specific imaging features, NLH is difficult to differentiate from lung cancer. We herein report a case in which lung cancer was suspected in a patient with NLH based on the imaging findings. Case. A 61-year-old man was referred to our department due to the detection of a solitary pulmonary nodule of approximately 7 mm in diameter on chest computed tomography (CT). Ten months later, chest CT revealed that the nodule had nearly doubled in volume and showed a pleural tag. Lung cancer was suspected, and a surgical biopsy was performed. It was histopathologically diagnosed as NLH. Conclusion. NLH is a rare benign disease that is difficult to distinguish NLH from lung cancer before surgical biopsy because NLH shows various imaging findings. We presented a case of NLH which grew during short term and showed a pleural tag. It shows a significant CT finding in a case of NLH. The accumulation of further cases is needed in order to improve the diagnosis of NLH.
Background. Nonbacterial thrombotic endocarditis (NBTE) is a rare condition characterized by the formation of sterile, fibrin vegetations on cardiac valve leaflets and can cause critical systemic embolization. The etiology of NBTE is associated with a hypercoagulable state. Case. A 66-year-old woman was diagnosed with primary lung adenocarcinoma (cT2aN3M0, Stage IIIB). She received 4 cycles of chemotherapy with carboplatin and pemetrexed following 9 cycles of pemetrexed monotherapy. Her lung cancer progressed after 17 months of first-line chemotherapy, so immune checkpoint inhibitor treatment with atezolizumab was started as second-line therapy. Several weeks after the administration of atezolizumab, she suffered from generalized edema and dull throbbing pain in her left leg. She was diagnosed with deep vein thrombosis, and edoxaban was started. Monoparesis of the right arm developed, and she visited the emergency room due to passage of bloody stool. Enhanced computed tomography (CT) scan showed arterial embolism of the right brachial artery, renal infarction of the right kidney, and active bleeding in the ascending colon. Diffusion magnetic resonance imaging revealed acute multiple brain infarction. Transesophageal echocardiography revealed a vegetation on the mitral valve, and we diagnosed her with thrombotic endocarditis associated with a hypercoagulable state due to advanced malignancy. Mitral valve replacement was performed, and the microscopic findings of the vegetation suggested NBTE. She received docetaxel alone and prompt initiation of continuous heparin infusion and was discharged 8 weeks after the operation. Conclusion. We should therefore consider the risk of NBTE after administering immune checkpoint inhibitors to treat lung cancer in patients developing systemic thromboembolism.
Background. The optimum treatment strategy for invasive thymomas with pleural dissemination remains unclear. Case. The patient was a 67-year-old woman. She was diagnosed with an anterior mediastinal tumor with left brachiocephalic vein invasion and pleural dissemination based on computed tomography (CT). We diagnosed the tumor as Masaoka clinical stage IVa thymoma by CT-guided biopsy. She received induction chemotherapy with cisplatin, doxorubicin and methylprednisolone (CAMP therapy). After four cycles of CAMP therapy, since CT revealed the remarkable reduction of primary lesion and near disappearance of pleural dissemination, we performed resection of the residual tumor. We completely removed the primary lesion with the left brachiocephalic vein and part of the pericardium, as well as the pleural dissemination via median sternotomy with video-assisted thoracoscopic surgery. At the time of writing, she is alive without recurrence at 17 months after surgery. Conclusion. We experienced a case of macroscopic complete excision of stage IVa thymoma after induction chemotherapy.
Background. An abscopal effect refers to a rare phenomenon in radiotherapy characterized by tumor regression outside the irradiated volume. Abscopal effects in malignant pleural mesothelioma are extremely rare. Case. A 75-year-old man was treated with palliative radiotherapy for the purpose of pain relief after the postoperative recurrence of epithelial malignant pleural mesothelioma. Two months later, his pain was improved; however, CT showed an exacerbation of the non-irradiated lesions. His serum cytokeratin fragment (CYFRA 21-1) level (36.0 ng/ml) was elevated. Six months later, his serum CYFRA 21-1 level decreased to 5.5 ng/ml, and a marked reduction of the lesions outside of the irradiation field was observed. After palliative or whole-brain irradiation for subsequent recurrence and the administration of nivolumab, a PD-1 inhibitor, CT revealed partial tumor shrinkage and his serum CYFRA 21-1 level decreased 1 month later. Conclusion. It was suggested that the effect of an immune checkpoint inhibitor could be expected after radiotherapy in a patient with malignant pleural mesothelioma, or that the appearance of an abscopal effect could be a predictor of the effect of immune checkpoint inhibitor treatment.
Background. Meningeal carcinomatosis is a complication of lung cancer. However, many patients have metastatic disease other than in the meninges. Cases of early non-small-cell lung cancer have a low rate of recurrence 4 years after surgery. We experienced a case of epidermal growth factor receptor (EGFR) gene mutation-positive early lung adenocarcinoma that recurred 12 years postoperatively with meningeal carcinomatosis alone. Case. A 77-year-old woman visited our hospital because of forgetfulness and difficulty walking. There were no abnormalities on brain contrast-enhanced magnetic resonance imaging. Cerebrospinal fluid cytology detected adenocarcinoma cells and confirmed an EGFR gene mutation (L858R). No neoplastic lesions other than in the meninges were found. The resected specimen of lung adenocarcinoma, which had been removed 12 years ago, showed the same EGFR gene mutation (L858R) as the adenocarcinoma cells on cerebrospinal fluid cytology. We diagnosed her with lung adenocarcinoma that recurred postoperatively with meningeal carcinomatosis alone. Her symptoms improved with the administration of erlotinib. Conclusion. Cases with neurological symptoms, such as cognitive decline, that worsen after surgery for lung cancer should be considered for a cerebrospinal fluid examination under suspicion of meningeal carcinomatosis, even if there are no abnormalities on imaging tests.
Background. Crizotinib is a molecular targeted drug for advanced lung cancer patients with ROS1 gene fusion. It is metabolized by CYP3A4. This leads to an increased blood concentration of crizotinib when it is used in combination with drugs metabolized by CYP3A4. In addition, the blood concentration of crizotinib increases in patients with renal dysfunction. Case. We herein report the case of a 53-year-old woman who started crizotinib therapy for stage IV lung adenocarcinoma (pT4N1M1a) with ROS1 gene fusion. At the start of crizotinib therapy, she was also taking everolimus, which is metabolized by CYP3A4, after renal transplantation, and had renal dysfunction. Thus, we reduced the dose of crizotinib at the start of crizotinib therapy. However, several adverse effects occurred after the start of crizotinib. Because the blood concentration of crizotinib was presumed to be in the toxic range, we discontinued everolimus and increased the dose of mycophenolate mofetil, which is not metabolized by CYP3A4. In addition, in consideration of the effects of renal dysfunction, we tapered the dose of crizotinib. This treatment controlled the adverse effects and antitumor response, enabling crizotinib treatment to be maintained under appropriate immunosuppressive therapy without rejection. Conclusion. This case suggests that crizotinib can be safely administered by adjusting the dose, even for patients on immunosuppressive therapy and with renal dysfunction.
Background. In recent years, pulmonary lesions with a good prognosis, called transient asymptomatic pulmonary opacities (TAPOs), have been frequently reported during osimertinib administration. Case. A 76-year-old man was treated with osimertinib for lung adenocarcinoma, and his treatment course was good. An asymptomatic pulmonary infiltrative shadow appeared 36 weeks after the start of osimertinib administration, and pathological examination of a transbronchial lung biopsy showed findings consistent with those of organizing pneumonia. However, no worsening of the respiratory status was observed, and the patient strongly wished to continue the therapy. The infiltrative shadow disappeared after 9 weeks of osimertinib administration. Conclusion. In this case, TAPOs were suspected due to a spontaneous resolution despite the continuation of osimertinib administration. TAPOs are difficult to distinguish from the early stages of severe drug-induced lung injury and are therefore an important clinical problem that is sometimes associated with patients undergoing treatment for lung cancer.
Background. Angiosarcoma is a rare tumor that accounts for 1-2% of all sarcomas in humans. Case. A 56-year-old man was admitted to the previous hospital with an abnormal shadow on chest X-ray. Chest computed tomography (CT) showed a right intrathoracic mass and right adrenal tumor. A transbronchial biopsy resulted in no definitive diagnosis, but a CT-guided biopsy of the lung mass and adrenal tumor revealed epithelioid angiosarcoma, an extremely rare tumor. The patient died 12 days after hospital transfer. Conclusion. We herein report a case of a rapidly enlarged epithelioid angiosarcoma.